Alert archive / Virginia / Flash Flood Warnings in 2008

Flash Flood Warning 50, NWS Blacksburg, VA

August 27, 2008Caswell County, Rockingham County, North Carolina; 4 counties in Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 27, 2008, 8:16 AM EDT for Caswell County, Rockingham County, North Carolina; 4 counties in Virginia. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2008, 8:16 AM EDT (12:16 UTC)
Expired
Aug 27, 2008, 2:15 PM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Caswell County, NC, Rockingham County, NC, City of Danville, VA, City of Martinsville, VA, Henry County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 66 km from the middle of the area, began a volume at 12:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 11:20 AM EDTFLASH FLOODReidsville, NCHARRISON STREET CLOSED DUE TO HIGH WATER. SEVERAL OTHER STREETS REPORTED FLOODED IN REIDSVILLE.
Aug 27, 12:30 PM EDTFLASH FLOODDanville City, VASEVERAL ROADS CLOSED DUE TO HIGH WATER INCLUDING RIVERSIDE DRIVE...WEST MAIN STREET...THE INTERSECTIONS OF RIVERSIDE DRIVE AND CORTLAND...RIVER STREET AND RICHMOND BOULEVARD...AND JEFFERSON AND INDEPENDENCE.
Aug 27, 1:15 PM EDTFLASH FLOODYanceyville, NCNORTH AVENUE CLOSED DUE TO HIGH WATER. INTERSECTION OF SLADE AND COUNTY HOME ROADS FLOODED AND CLOSED BY OVERFLOWING POND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 184 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 0.3 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
229 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
493 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 271216
FFWRNK
NCC033-157-VAC089-143-590-690-271815-
/O.NEW.KRNK.FF.W.0050.080827T1216Z-080827T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
816 AM EDT WED AUG 27 2008

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA
  CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA
  CITY OF DANVILLE IN SOUTH CENTRAL VIRGINIA
  CITY OF MARTINSVILLE IN SOUTH CENTRAL VIRGINIA
  HENRY COUNTY IN SOUTH CENTRAL VIRGINIA
  SOUTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 215 PM EDT WEDNESDAY.

* AT 811 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A CLUSTER OF SHOWERS AND ISOLATED 
  THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PHILPOTT   
  DAM...LAWSONVILLE...YANCEYVILLE...WENTWORTH  
  REIDSVILLE...PROSPECT HILL...PELHAM...OREGON   
  HILL...MAYFIELD...LEASBURG...JERICHO...HIGHTOWERS...HAMER... 
  GATEWOOD...EDEN...DRAPER...BAYNES...WESTOVER 
  HILLS...RIDGEWAY...MOUNTAIN VALLEY...MARTINSVILLE   
  CITY...DANVILLE CITY...COLLINSVILLE...CHATMOSS... 
  BASSETT...AXTON.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

LAT...LON 3625 8000 3654 8003 3655 8004 3662 8004
      3676 8009 3679 8005 3679 8004 3682 8000
      3679 7978 3679 7970 3656 7921 3655 7921
      3653 7915 3624 7917

$$

JJ
4 follow-up statements
000 
WGUS71 KRNK 271333
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
933 AM EDT WED AUG 27 2008

NCC033-157-VAC089-143-590-690-271815-
/O.CON.KRNK.FF.W.0050.000000T0000Z-080827T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROCKINGHAM NC-CASWELL NC-CITY OF DANVILLE VA-CITY OF MARTINSVILLE VA-
HENRY VA-PITTSYLVANIA VA-
933 AM EDT WED AUG 27 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM EDT FOR THE
CITY OF DANVILLE...THE CITY OF MARTINSVILLE... SOUTHWESTERN
PITTSYLVANIA...HENRY...CASWELL AND ROCKINGHAM COUNTIES...

AT 924 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE BANDS OF SHOWERS AND THUNDERSTORMS MOVING ACROSS THE AREA 
AND PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PHILPOTT 
DAM...STANLEYTOWN...SPENCER...SANVILLE...SANDY RIVER...MARTINSVILLE 
CITY...LEATHERWOOD...HORSE PASTURE...FIGSBORO...FIELDALE...DANVILLE 
CITY...COLLINSVILLE...BASSETT...AXTON AND MARTINSVILLE AIRPORT.

CREEKS WHICH MAY BE FLOODING INCLUDE TROUBLESOME...WOLF ISLAND AND 
HOGANS IN ROCKINGHAM COUNTY...COUNTRY LINE CREEK IN CASWELL 
COUNTY...APPLE BRANCH...FALLS CREEK AND LONG BRANCH IN 
DANVILLE...AND LEATHERWOOD IN HENRY COUNTY.

RADAR RAINFALL ESTIMATES 2.5 TO 3.5 INCHES OF RAIN SO FAR IN THE 
WARNED AREA. ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES ARE 
POSSIBLE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

LAT...LON 3625 8000 3654 8003 3655 8004 3662 8004
      3676 8009 3679 8005 3679 8004 3682 8000
      3679 7978 3679 7970 3656 7921 3655 7921
      3653 7915 3624 7917

$$

JJ
000 
WGUS71 KRNK 271457
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1057 AM EDT WED AUG 27 2008

NCC033-157-VAC089-143-590-690-271815-
/O.CON.KRNK.FF.W.0050.000000T0000Z-080827T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROCKINGHAM NC-CASWELL NC-CITY OF DANVILLE VA-CITY OF MARTINSVILLE VA-
HENRY VA-PITTSYLVANIA VA-
1057 AM EDT WED AUG 27 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM EDT FOR THE
CITY OF DANVILLE...THE CITY OF MARTINSVILLE... SOUTHWESTERN
PITTSYLVANIA...HENRY...CASWELL AND ROCKINGHAM COUNTIES...

AT 1045 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE BANDS OF SHOWERS AND THUNDERSTORMS MOVING ACROSS THE AREA 
AND PRODUCING VERY HEAVY RAIN.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA THROUGH 100 PM.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
REIDSVILLE...EDEN...RIDGEWAY...CAMP SPRINGS...RUFFIN...YANCEYVILLE 
AND THE CITY OF DANVILLE. 

CREEKS WHICH MAY BE FLOODING INCLUDE TROUBLESOME...WOLF ISLAND AND 
HOGANS CREEKS IN ROCKINGHAM COUNTY...HOGANS AND COUNTRY LINE CREEK 
IN CASWELL COUNTY...APPLE BRANCH...FALLS CREEK AND LONG BRANCH IN 
DANVILLE...AND LEATHERWOOD CREEK IN HENRY COUNTY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
BLACKSBURG.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

LAT...LON 3625 8000 3654 8003 3655 8004 3662 8004
      3676 8009 3679 8005 3679 8004 3682 8000
      3679 7978 3679 7970 3656 7921 3655 7921
      3653 7915 3624 7917

$$

JJ
000 
WGUS71 KRNK 271556
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1156 AM EDT WED AUG 27 2008

VAC089-690-271601-
/O.CAN.KRNK.FF.W.0050.000000T0000Z-080827T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF MARTINSVILLE VA-HENRY VA-
1156 AM EDT WED AUG 27 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR THE CITY OF
MARTINSVILLE... HENRY COUNTY...

HEAVY RAIN HAS ENDED ACROSS THE AREA. HOWEVER..A FLASH FLOOD WATCH 
REMAINS IN EFFECT...AND HEAVY RAIN MAY RE-DEVELOP LATER THIS 
AFTERNOON. 

LAT...LON 3625 7975 3640 7987 3647 7984 3649 7986
      3654 7985 3656 7969 3671 7956 3656 7921
      3655 7921 3653 7915 3624 7917

$$

NCC033-157-VAC143-590-271815-
/O.CON.KRNK.FF.W.0050.000000T0000Z-080827T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROCKINGHAM NC-CASWELL NC-CITY OF DANVILLE VA-PITTSYLVANIA VA-
1156 AM EDT WED AUG 27 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM EDT FOR THE 
CITY OF DANVILLE...SOUTHWESTERN PITTSYLVANIA...CASWELL AND EASTERN 
ROCKINGHAM COUNTIES...

AT 1149 AM EDT...DOPPLER RADAR INDICATED A BAND OF THUNDERSTORMS 
WITH VERY HEAVY RAINFALL MOVING ACROSS THE WARNED AREA. THIS BAND 
WILL BRING AN ADDITIONAL 1 TO 2 INCHES OF RAIN IN LESS THAN AN HOUR 
TO MANY LOCATIONS. LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SEVERAL 
STREETS CLOSED DUE TO FLOODING THE CITY OF REIDSVILLE...INCLUDING 
HARRISON STREET. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
REIDSVILLE...EDEN...CAMP SPRINGS...RUFFIN...YANCEYVILLE PROVIDENCE 
AND THE CITY OF DANVILLE. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD 
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

LAT...LON 3625 7975 3640 7987 3647 7984 3649 7986
      3654 7985 3656 7969 3671 7956 3656 7921
      3655 7921 3653 7915 3624 7917

$$

JJ
000 
WGUS71 KRNK 271722
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
122 PM EDT WED AUG 27 2008

NCC033-157-VAC143-590-271815-
/O.CON.KRNK.FF.W.0050.000000T0000Z-080827T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROCKINGHAM NC-CASWELL NC-CITY OF DANVILLE VA-PITTSYLVANIA VA-
122 PM EDT WED AUG 27 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM EDT FOR THE 
CITY OF DANVILLE...SOUTHWESTERN PITTSYLVANIA...CASWELL AND EASTERN 
ROCKINGHAM COUNTIES...

AT 118 PM EDT...DOPPLER RADAR SHOWED  A BAND OF THUNDERSTORMS WITH 
VERY HEAVY RAIN EXTENDING ACROSS CASWELL COUNTY AND INTO SOUTHEAST 
PITTSYLVANIA COUNTY. THIS BAND WAS MOVING SLOWLY EASTWARD. 
ADDITIONAL BANDS OF SHOWERS AND STORMS WERE RE-DEVELOPING FURTHER 
SOUTHWEST ACROSS GUILFORD COUNTY...AND MAY MOVE BACK INTO ROCKINGHAM 
COUNTY.

LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SEVERAL STREETS FLOODED IN 
THE CITY OF DANVILLE. FLOODED STREETS INCLUDED RIVERSIDE 
DRIVE...WEST MAIN STREET...RIVER STREET...AND THE INTERSECTION OF 
JEFFERSON AND INDEPENDENCE. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

LAT...LON 3625 7975 3640 7987 3647 7984 3649 7986
      3654 7985 3656 7969 3671 7956 3656 7921
      3655 7921 3653 7915 3624 7917

$$

JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 6:47 AM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 27, 6:47 AM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
647 AM EDT WED AUG 27 2008

.SYNOPSIS...
THE REMNANTS OF FAY WILL LIFT SLOWLY NORTHEAST INTO EASTERN
KENTUCKY BY THIS AFTERNOON. AS THIS LOW MOVES NORTH...A WARM
FRONT WILL ALSO MOVE NORTH THROUGH THE MID ATLANTIC STATES. THIS
WILL WILL RESULT IN WIDESPREAD RAINFALL...WITH THE POTENTIAL FOR
EXCESSIVE RAINFALL ALONG THE EASTERN SLOPES OF THE BLUE RIDGE.

&&

.NEAR TERM /UNTIL NOON TODAY/...
HIGHEST RAINFALL AMOUNTS SO FAR HAVE BEEN IN FROM GRAYSON COUNTY
VIRGINIA ACROSS NORTHWEST NORTH CAROLINA. SEVERAL GAGES HAVE
REPORTED GREATER THAN 3 INCHES OF RAIN SINCE 06Z TUESDAY WITH OVER 8
INCHES AT ONE IFLOWS GAGE IN NORTHERN AVERY COUNTY. SOME OF THIS
WATER IS DRAINING INTO WATAUGA COUNTY. AREAL COVERAGE OF FLASH FLOOD
WATCH IS STILL GOOD BUT WILL EXTEND THE WATCH THROUGH 6PM. AMOUNTS
FOR THE REST OF THE COUNTY WARNING AREA ARE MAINLY 1 TO 3 INCHES.
NO ADDITIONAL COUNTIES WILL BE ADDED TO THE FLASH FLOOD WATCH AT
THIS TIME BUT WILL CONTINUE TO MONITOR.

PEAK LOW LEVEL WINDS FROM KFCX VELOCITY AZIMUTH DISPLAY AND 06Z RNK
SOUNDING ARE ABOUT 35 KNOTS. AFTER 12Z WIND GUSTS AT THE HIGHER
ELEVATIONS WILL GRADUALLY BEGIN TO DIMINISH AS THE LOW LEVEL JET
SHIFTS NORTH.

&&

.SHORT TERM /NOON TODAY THROUGH THURSDAY NIGHT/...
GOOD UPPER DIFFLUENCE TODAY...ESPECIALLY OVER THE WESTERN PART OF
THE COUNTY WARNING AREA. LOW LEVEL WINDS ALSO REMAIN EAST TO
SOUTH-SOUTHEAST UNTIL THURSDAY. AS EXPECTED MODELS SFC-700MB
MOISTURE IN THE AREA THROUGH TONIGHT. MSAS ANALYSIS IS SHOWING A
WEDGE OF STABLE AIR THROUGH MUCH OF THE COUNTY WARNING AREA. THE
WARM FRONT IS IN SOUTH CAROLINA BUT WILL BE LIFTING NORTH PAST THE
VIRGINIA BORDER BY THIS AFTERNOON. MAY BE HARD TO GET ANY HEATING
WITH ALL THE CLOUDS BUT THERE MAY BE ENOUGH INSTABILITY IN EXTREME
SOUTHERN VIRGINIA AND NORTHERN NORTH CAROLINA FOR THUNDERSTORMS.
WINDS NEAR THE SURFACE MAY ALSO BACK ENOUGH AS THE FRONT APPROACHES
TO ENHANCE THE SHEAR ALONG AND SOUTH OF THE BOUNDARY.

UPSLOPE FINALLY WEAKENS ON THURSDAY...BUT BY THE NEXT UPPER TROF
WILL BE COMING THROUGH. ONLY MINOR CHANGES TO TEMPERATURES. IF
WEDGE BREAKS OR THERE ARE ANY BREAKS IN THE CLOUDS...HIGHS THIS
AFTERNOON MAY NEED TO RAISED 5 TO 10 DEGREES. THIS IS MOST LIKELY
TO HAPPEN ACROSS THE SOUTH PART OF THE FORECAST AREA.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
ECMWF/NAM BOTH SHOWING SIGNS OF THE WEDGE HOLDING ON INTO FRIDAY.
ALTHOUGH THE OP GFS IS ABSENT OF A WEDGE SIGNATURE IN ITS
MSLP...SEEMS UNUSUAL THAT THE WEDGE WOULD BREAK OVERNIGHT
THURSDAY. THUS...LOWERED TEMPS SOMEWHAT CONSIDERING THE
UNCERTAINTY AND GOOD AMOUNT OF LLVL MOISTURE. SHOULD BE MORE
SUNSHINE IN THE SW AND W EXTREME OF THE CWA...AND THUS SOME STORMS
MAY BUBBLE UP IN THE PM. WEDGE SIGNATURE HANGS AROUND...ALBEIT IN
A WEAKENED FORM WITH LESS LLVL MOISTURE OFF AND ON THROUGH THE
BEGINNING OF NEXT WEEK...WITH HIGH PRESSURE SETTING UP ACROSS THE
EASTERN GREAT LAKES AND NEW ENGLAND IN RESPONSE TO PERSISTENT
TROUGHING ALONG THE CANADIAN MARITIMES.

PRECIP CHANCES WILL BE LIMITED TO A WEAK FRONT MOVING INTO THE
AREA OVER THE WEEKEND. ECMWF SHOWING SOME LIGHT SCATTERED
CONVECTION SATURDAY NIGHT AND SUNDAY. THE GFS A LITTLE SLOWER AND
STALLS THE FRONT ALONG THE NC/VA BORDER...KEEPING LOW CHANCE POPS
IN THE AREA THROUGH EARLY NEXT WEEK. WITH LOW CONFIDENCE...WILL
KEEP POPS LOW AND CLOSE TO HPC GRIDS.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
CEILINGS AT ALL TAF SITES WILL REMAIN BELOW 2000 FEET THROUGH 12Z
THURSDAY...WITH EXTENDED PERIODS OF IFR TO LIFR CONDITIONS.
MODERATE TO HEAVY RAIN WILL CONTINUE ACROSS THE AREA THROUGH 18Z.
SOUTHEAST WILL HOLD CLOUDS AND RAIN IN ALONG AND EAST OF THE BLUE
RIDGE UNTIL THURSDAY MORNING. A CLUSTER OF SHOWERS AND
THUNDERSTORMS HEADING NORTH OUT OF NORTH CAROLINA MAY REACH
DANVILLE BY 13Z...HOWEVER...MSAS ANALYSIS STILL SHOWS THAT THESE
STRONGER CELLS ARE MOVING INTO A MORE STABLE AIRMASS. HAVE HELD
THUNDER OUT OF THE DAN TAF FOR NOW.

LOW LEVEL EAST TO SOUTHEAST JET WILL STAY AT 25 TO 35 KNOTS TODAY
WITH THE STRONGEST WINDS SHIFTING FROM THE SOUTHERN APPALACHIANS
INTO MARYLAND AND PENNSYLVANIA BY THIS EVENING. HAVE EXTENDED THE
TIME THAT LOW LEVEL WIND SHEAR IS LIKELY AT ALL TAF SITES BUT DAN.

CONDITIONS WILL IMPROVE FOR THURSDAY NIGHT AND FRIDAY AS AN UPPER
TROF MOVES EAST OF THE AREA AND HIGH PRESSURE BUILDS IN AT THE
SURFACE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS AFTERNOON FOR VAZ015-016-
     032.
NC...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS AFTERNOON FOR NCZ001>003-
     018-019.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...AMS
SHORT TERM...AMS
LONG TERM...KM/RCS
AVIATION...AMS/KM
Hazardous weather outlook, Aug 27, 5:32 AM EDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
532 AM EDT WED AUG 27 2008

VAZ007-009>014-017>020-022>024-033>035-WVZ042>045-280945-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-
AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
532 AM EDT WED AUG 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

RAIN...HEAVY AT TIMES...CAN BE EXPECTED. THERE IS A SLIGHT RISK
OF EXCESSIVE RAINFALL...WHICH COULD LEAD TO FLASH FLOODING OF
SMALL STREAMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>003-018-019-VAZ015-016-032-280945-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-GRAYSON-CARROLL-PATRICK-
532 AM EDT WED AUG 27 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

STRONG THUNDERSTORMS COULD DEVELOP IN THE AFTERNOON WITH DAMAGING
WINDS AND ISOLATED TORNADOES POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-280945-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
532 AM EDT WED AUG 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

RAIN WILL BE HEAVY AT TIMES THROUGH THIS AFTERNOON. ISOLATED AREAS
COULD SEE EXCESSIVE RAINFALL...THAT COULD CAUSE FLASH FLOODING OF
STREAMS AND CREEKS. STRONG THUNDERSTORMS MAY ALSO DEVELOP...WITH
DAMAGING WINDS AND ISOLATED TORNADOES POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 27, 4:31 AM EDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
431 AM EDT WED AUG 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 AM     FLASH FLOOD      1 E VALLE CRUCIS        36.22N 81.77W
08/27/2008                   WATAUGA            NC   LAW ENFORCEMENT

            DEWITT BARNETT ROAD BRIDGE FLOODED

&&

JJACKSON
Local storm report, Aug 27, 4:33 AM EDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
433 AM EDT WED AUG 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 AM     FLASH FLOOD      2 NW VALLE CRUCIS       36.24N 81.81W
08/27/2008                   WATAUGA            NC   LAW ENFORCEMENT

            2900 BLOCK OF WATAUGA RIVER ROAD FLOODED

&&

JJACKSON
Special weather statement, Aug 27, 5:53 AM EDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
553 AM EDT WED AUG 27 2008

NCZ003-004-019-020-VAZ016-017-032-043-271130-
CARROLL VA-FLOYD VA-HENRY VA-PATRICK VA-STOKES NC-SURRY NC-WILKES NC-
YADKIN NC-
553 AM EDT WED AUG 27 2008

...A THUNDERSTORMS WITH HEAVY RAIN HEADING FOR CARROLL...FLOYD
...HENRY...PATRICK...STOKES...SURRY...WILKES AND YADKIN COUNTIES...

AT 548 AM EDT...A CLUSTER OF SHOWERS WITH STRONGER EMBEDDED
THUNDERSTORMS WAS LOCATED 5 MILES SOUTH OF PILOT MOUNTAIN...MOVING
NORTHEAST AT 25 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THE STRONGER STORMS. VERY
HEAVY RAIN IS ALSO EXPECTED...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR PINNACLE...PILOT MOUNTAIN...CAPELLA...AND
GERMANTON AROUND 600 AM...FRANCISCO...VADE MECUM...HANGING ROCK STATE
PARK...AND WOODVILLE AROUND 615 AM...AND COLLINSTOWN AND AND
LAWSONVILLE AROUND 630 AM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

AMS
Special weather statement, Aug 27, 7:07 AM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
707 AM EDT WED AUG 27 2008

NCZ004>006-VAZ014-017-022-032>034-043-044-058-271230-
BEDFORD VA-CASWELL NC-FLOYD VA-FRANKLIN VA-HALIFAX VA-HENRY VA-
MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-ROANOKE VA-ROCKINGHAM NC-
STOKES NC-
707 AM EDT WED AUG 27 2008

...SHOWERS WITH HEAVY RAIN WILL AFFECT BEDFORD...CASWELL...CITY OF
DANVILLE...CITY OF MARTINSVILLE...CITY OF ROANOKE...CITY OF
SALEM...FLOYD...FRANKLIN...HALIFAX...HENRY...MONTGOMERY...PATRICK...
PITTSYLVANIA...ROANOKE...ROCKINGHAM AND STOKES COUNTIES...

AT 704 AM EDT...AN AREA OF SHOWERS WITH HEAVY RAIN EXTENDED ACROSS
THE NORTHWEST PIEDMONT OF NORTH CAROLINA...NORTHWARD ACROSS
SOUTHSIDE VIRGINIA AND INTO THE BLUE RIDGE OF SOUTHWEST VIRGINIA.

THESE SHOWERS WILL BRING UP TO A QUICK INCH OF RAIN THROUGH 830 AM.
THIS WILL BE ON TOP OF PERIODS OF RAIN OVERNIGHT WHICH BROUGHT 1 TO
2 INCHES TO SOME LOCATIONS. PONDING OF WATER ON ROADS...AND MINOR
FLOODING OF OTHER LOW LYING AND POOR DRAINAGE AREAS IS LIKELY.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

JJ

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 10:13 PM EDTFlash Flood WarningRNKWatauga12 hr
Aug 27, 4:42 AM EDTFlash Flood WarningRNKWilkes6 hr
Aug 27, 9:54 AM EDTAreal Flood WarningRNKWatauga4 hr
Aug 27, 10:17 AM EDTAreal Flood WarningRNKWilkes4 hr
Aug 27, 1:00 PM EDTSevere Thunderstorm WarningRNKCaswell60 min
Aug 27, 2:00 PM EDTFlash Flood WarningRNKCaswell6 hr
Aug 27, 7:51 AM EDTFlash Flood WarningRNKPatrick5 hr
Aug 27, 9:33 AM EDTWind AdvisoryRNKBland, Grayson, Smyth, Tazewell6 hr
Aug 27, 7:58 PM EDTFlash Flood WarningRNKHalifax, Pittsylvania6 hr

Nearby

Flash Flood Warnings in Virginia, 2008Flash Flood Warnings in North Carolina, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.